Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

October 7, 2021Bannock County, Idaho

NWS Pocatello, ID issued this special weather statement at Oct 7, 2021, 1:36 PM MDT for Bannock County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 1:36 PM MDT (19:36 UTC)
Expired
Oct 7, 2021, 2:00 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Hail
0.50 in
Wind
40

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS85 KPIH 071936
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
136 PM MDT Thu Oct 7 2021
 
IDZ058-072000-
Marsh and Arbon Highlands ID-
136 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of central Bannock and
east central Power Counties through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a thunderstorm 11 miles 
southwest of Portneuf Gap, or 14 miles west of McCammon, moving 
northeast at 20 to 25 mph.

HAZARD...Winds in excess of 35 to 40 mph and half inch hail. 
         Brief heavy rain likely. 

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Mink Creek Pass and
Pauline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4252 11261 4265 11273 4291 11226 4263 11206
TIME...MOT...LOC 1935Z 240DEG 49KT 4266 11247 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

TW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Oct 7, 11:28 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 7, 11:28 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1128 AM MDT Thu Oct 7 2021

.UPDATE...Updated the forecast to slightly increase QPF mainly
over our southeast corner. Weather Prediction Center has added our
southeast corner by Bear Lake in an Excessive Rainfall Outlook
for today and will likely be added for tomorrow. Expect moderate
to heavy rainfall for this area with 1 to 1.5 inches of rain still
expected through Saturday. Some localized higher amounts are
certainly possible. Some high-resolution models data go as high
as 2 to 3 inches of precipitation for some mountain areas through
Saturday. This area is very dry and take a lot of precipitation
outside of a few city areas, burn scars, and very mountainous
terrain. A special concern is for the Badger Burn Scar area south
of Burley. A flash flood watch will likely be needed for later
this evening through tomorrow. Models show good chances of
moderate to heavy precipitation over the Badger Burn Scar area,
especially tomorrow afternoon in the early evening.
Wyatt

&&

.PREV DISCUSSION... /issued 205 AM MDT Thu Oct 7 2021/

SHORT TERM...Today through Saturday night. Early morning satellite
imagery was showing an elongated upper trough across the Pacific NW
with two distinct circulation centers - a NRN branch which was
shifting east along the British Columbia border and a SRN branch
which was digging south well off the NRN California coast. On the
leading edge of the trough was a modest fetch of Pacific moisture
lifting NE across NRN California and Nevada into SRN Idaho. We are
NOT see any evidence yet of a jet segment lifting NE through the
McCall area with enhanced precipitation production extending from
the Jackpot area up through Driggs as yesterdays models had
portended. The latest 00z operational models are not particularly
keen on the idea either. In any case, the models continue to show
increasing moisture and instability filtering into the region from
the SW during the day which should support at least scattered
convection. SPC has the SRN highlands in a Marginal Risk of severe
due to mid-level CAPE and inverted-V soundings although they
conclude the risk is weak due to the lack of deep layer instability.
The models advertise enhanced precipitation across the SE highlands
and SE Snake Plain overnight as the SRN branch trough begins to
advance toward the California coast and the interaction of the upper
jet provides some dynamic lift. After getting skunked this morning,
I'm not going to hold my breath. Certainly Friday and Friday night
appear to be the most opportune time for widespread shower activity
as the aforementioned trough lifts NE through the Great Basin and
into SE Idaho. The trough axis clears east of the region into
Wyoming Saturday morning with gradually drier conditions spreading
into the region Saturday afternoon/evening. Daytime highs
continue to moderate, falling slightly below normal for this time
of year by Friday and Saturday. As was mentioned yesterday, snow
levels remain fairly elevated throughout the next two days and
only start to fall noticeably on the back edge of the exiting
precipitation shield Saturday, thus snow accumulations will remain
fairly light and confined to the highest elevations of the CNTRL
mountains. Huston

LONG TERM...Sunday through Thursday. Things start off dry on Sunday
while upper ridging transits the state. Deterministic models quickly
push the ridge to the east Sunday night while a strong cold front
approaches from the northwest. In the upper levels, the jet will
carve out a deep trough with a 150 to 160 kt speed max. This will
eventually lead to a cutoff low developing somewhere around the
ID/OR/UT borders by Monday evening. Temperatures on Monday will be
notably cooler than Sunday as a result of the front. Heading into
Monday evening, rain in the Snake Plain may begin to turn over to a
mix or even to snow as snow levels sink to the valley floors. New
deterministic guidance is pushing the upper trough through a bit
faster than previous runs, though some ensembles are keeping with a
slower progression. Valley locations are still poised to get their
first snow of the season, though models have come down on snowfall
amounts in the past 24 hours due to the faster progression of the
trough. Temperatures remain cold Tuesday through Thursday, gaining a
degree or two a day. Models generally keep upper troughing over the
western states, and we may see yet another shortwave working its way
into Idaho Wednesday night into Thursday. Hinsberger

AVIATION...A moist SW fetch will remain over the region in advance
of a low pressure trough setting up over the NW coast. Numerical
models suggest VFR CIGS throughout the forecast period with perhaps
some TEMPO incursions into MVFR CIGS associated with enhanced SHRA.
Huston

FIRE WEATHER...Scattered showers are anticipated today as a low
pressure trough makes its way into the NW. Widespread showers are
expected Friday and Friday night as the SRN extent of the
aforementioned trough lifts through SE Idaho. We should see drier
conditions filter into the region late Saturday into Sunday before
the next Pacific storm system descends on SE Idaho Sunday night and
Monday. Noticeably colder temperatures are expected for Monday and
Tuesday as a result. Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Oct 7, 1:36 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
136 PM MDT Thu Oct 7 2021

IDZ058-072000-
Marsh and Arbon Highlands ID-
136 PM MDT Thu Oct 7 2021

...A strong thunderstorm will impact portions of central Bannock and
east central Power Counties through 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a thunderstorm 11 miles
southwest of Portneuf Gap, or 14 miles west of McCammon, moving
northeast at 20 to 25 mph.

HAZARD...Winds in excess of 35 to 40 mph and half inch hail.
         Brief heavy rain likely.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, Mink Creek Pass and
Pauline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 11261 4265 11273 4291 11226 4263 11206
TIME...MOT...LOC 1935Z 240DEG 49KT 4266 11247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 2:02 PM MDTSpecial Weather StatementPIHBannock28 min
Oct 7, 2:04 PM MDTFlash Flood WatchPIHBear Lake, Caribou, Cassia, Franklin, Oneida33 hr
Oct 7, 2:35 PM MDTSevere Thunderstorm WarningPIHCassia25 min
Oct 7, 2:40 PM MDTFlash Flood WarningPIHCassia2 hr
Oct 7, 3:00 PM MDTSpecial Weather StatementPIHCassia45 min
Oct 7, 3:54 PM MDTSevere Thunderstorm WarningPIHCassia51 min
Oct 7, 4:41 PM MDTSevere Thunderstorm WarningPIHCassia, Power34 min
Oct 7, 5:14 PM MDTSevere Thunderstorm WarningPIHCassia, Power31 min
Oct 7, 5:44 PM MDTSpecial Weather StatementPIHPower31 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.